IDEAS home Printed from https://ideas.repec.org/
MyIDEAS: Log in (now much improved!) to save this paper

Perfect Competition

  • M Ali Khan

    (PIDE)

In his 1987 entry on Perfect Competition in The New Palgrave, the author reviewed the question of the perfectness of perfect competition, and gave four alternative formalisations rooted in the so-called Arrow-Debreu-Mckenzie model. That entry is now updated for the second edition to include work done on the subject during the last twenty years. A fresh assessment of this literature is offered, one that emphasises the independence assumption whereby individual agents are not related except through the price system. And it highlights a linguistic turn whereby Hayeks two fundamental papers on division of knowledge are seen to have devastating consequences for this research programme.

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

File URL: http://www.eaber.org/node/22207
Download Restriction: no

Paper provided by East Asian Bureau of Economic Research in its series Microeconomics Working Papers with number 22207.

as
in new window

Length:
Date of creation: Jan 2007
Handle: RePEc:eab:microe:22207
Contact details of provider: Postal:
JG Crawford Building #13, Asia Pacific School of Economics and Government, Australian National University, ACT 0200

Web page: http://www.eaber.org

More information through EDIRC

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

as in new window
  1. Bernard Cornet & Mihaela Topuzu, 2005. "Existence Of Equilibria For Economies With Externalities And A Measure Space Of Consumers," WORKING PAPERS SERIES IN THEORETICAL AND APPLIED ECONOMICS 200505, University of Kansas, Department of Economics, revised Feb 2005.
  2. Zame, William R. & Noguchi, Mitsunori, 2006. "Competitive markets with externalities," Theoretical Economics, Econometric Society, vol. 1(2), pages 143-166, June.
  3. Avallone, Anna & Basile, Achille, 1998. "Liapunov-Richter theorem in B-convex spaces," Journal of Mathematical Economics, Elsevier, vol. 30(1), pages 109-118, August.
  4. FORGES, Françoise & MINELLI, Enrico & VOHRA, Rajiv, 2001. "Incentives and the core of an exchange economy: a survey," CORE Discussion Papers 2001043, Université catholique de Louvain, Center for Operations Research and Econometrics (CORE).
  5. Ali Khan, M. & Rashid, Salim, 1982. "Approximate equilibria in markets with indivisible commodities," Journal of Economic Theory, Elsevier, vol. 28(1), pages 82-101, October.
  6. Sun, Yeneng & Yannelis, Nicholas C., 2007. "Core, equilibria and incentives in large asymmetric information economies," Games and Economic Behavior, Elsevier, vol. 61(1), pages 131-155, October.
  7. F. Forges & A. Heifetz & E. Minelli, 1999. "Incentive compatible core and competitive equilibria in differential information economies," THEMA Working Papers 99-06, THEMA (THéorie Economique, Modélisation et Applications), Université de Cergy-Pontoise.
  8. Jean-Marc Bonnisseau & Bernard Cornet, 2008. "Existence of equilibria with a tight marginal pricing rule," Université Paris1 Panthéon-Sorbonne (Post-Print and Working Papers) hal-00187216, HAL.
  9. Koopmans, Tjalling C, 1974. "Is the Theory of Competitive Equilibrium With It?," American Economic Review, American Economic Association, vol. 64(2), pages 325-329, May.
  10. R.J. Aumann & S. Hart (ed.), 1994. "Handbook of Game Theory with Economic Applications," Handbook of Game Theory with Economic Applications, Elsevier, edition 1, volume 2, number 2, December.
  11. Hart, Sergiu, 2002. "Values of perfectly competitive economies," Handbook of Game Theory with Economic Applications, in: R.J. Aumann & S. Hart (ed.), Handbook of Game Theory with Economic Applications, edition 1, volume 3, chapter 57, pages 2169-2184 Elsevier.
  12. Bonnisseau, J.M., 2000. "The Marginal Pricing Rule in Economies with Infinitely Many Commodities," Papiers d'Economie Mathématique et Applications 2000.47, Université Panthéon-Sorbonne (Paris 1).
  13. Jackson, Matthew O. & Manelli, Alejandro M., 1997. "Approximately Competitive Equilibria in Large Finite Economies," Journal of Economic Theory, Elsevier, vol. 77(2), pages 354-376, December.
  14. KHAN , M. Ali & SUN, Yeneng, 1997. "On Loeb measures spaces and their significance for non-cooperative game theory," CORE Discussion Papers 1997012, Université catholique de Louvain, Center for Operations Research and Econometrics (CORE).
  15. Robert M. Anderson & M. Ali Khan & Salim Rashid, 1982. "Approximate Equilibria with Bounds Independent of Preferences," Review of Economic Studies, Oxford University Press, vol. 49(3), pages 473-475.
  16. M. Khan & Kali Rath & Yeneng Sun, 2006. "The Dvoretzky-Wald-Wolfowitz theorem and purification in atomless finite-action games," International Journal of Game Theory, Springer;Game Theory Society, vol. 34(1), pages 91-104, April.
  17. GABSZEWICZ, Jean J. & SHITOVITZ, Benjamin, . "The core in imperfectly competitive economies," CORE Discussion Papers RP 1013, Université catholique de Louvain, Center for Operations Research and Econometrics (CORE).
  18. Roberto Serrano & Rajiv Vohra & Oscar Volij, 1999. "On the Failure of Core Convergence in Economies with Asymmetric Information," Economic theory and game theory 011, Oscar Volij.
  19. Cornet, B., 1984. "Existence of equilibria in economies with increasing returns," CORE Discussion Papers 1984007, Université catholique de Louvain, Center for Operations Research and Econometrics (CORE).
  20. Khan, M. Ali & Sun, Yeneng, 2002. "Non-cooperative games with many players," Handbook of Game Theory with Economic Applications, in: R.J. Aumann & S. Hart (ed.), Handbook of Game Theory with Economic Applications, edition 1, volume 3, chapter 46, pages 1761-1808 Elsevier.
  21. Aloisio Araujo & V. Martins-da-Rocha & Paulo Monteiro, 2004. "Equilibria in reflexive Banach lattices with a continuum of agents," Economic Theory, Springer;Society for the Advancement of Economic Theory (SAET), vol. 24(3), pages 469-492, October.
  22. Filipe Martins-da-Rocha, V., 2003. "Equilibria in large economies with a separable Banach commodity space and non-ordered preferences," Journal of Mathematical Economics, Elsevier, vol. 39(8), pages 863-889, November.
  23. Peter Hammond, 1995. "Four Characterizations Of Constrained Pareto Efficiency In Continuum Economies With Widespread Externalities," The Japanese Economic Review, Japanese Economic Association, vol. 46(2), pages 103-124, 06.
  24. M Ali Khan, 1998. "The Murdukovich Normal Cone and the Foundations of Welfare Economics," Economics Working Paper Archive 404, The Johns Hopkins University,Department of Economics.
  25. Aliprantis, Charalambos D. & Florenzano, Monique & Tourky, Rabee, 2006. "Production equilibria," Journal of Mathematical Economics, Elsevier, vol. 42(4-5), pages 406-421, August.
  26. Brown, Donald J & Robinson, Abraham, 1975. "Nonstandard Exchange Economies," Econometrica, Econometric Society, vol. 43(1), pages 41-56, January.
  27. Serrano, Roberto & Volij, Oscar, 2000. "Walrasian Allocations without Price-Taking Behavior," Journal of Economic Theory, Elsevier, vol. 95(1), pages 79-106, November.
  28. Donald J. Brown, 1972. "Existence of a Competitive Equilibrium in a Nonstandard Exchange Economy," Cowles Foundation Discussion Papers 342, Cowles Foundation for Research in Economics, Yale University.
  29. Anderson, Robert M, 1978. "An Elementary Core Equivalence Theorem," Econometrica, Econometric Society, vol. 46(6), pages 1483-87, November.
  30. repec:dau:papers:123456789/6273 is not listed on IDEAS
  31. Tourky, Rabee & Yannelis, Nicholas C., 2001. "Markets with Many More Agents than Commodities: Aumann's "Hidden" Assumption," Journal of Economic Theory, Elsevier, vol. 101(1), pages 189-221, November.
  32. Otani, Yoshihiko & Sicilian, Joseph, 1977. "Externalities and problems of nonconvexity and overhead costs in welfare economics," Journal of Economic Theory, Elsevier, vol. 14(2), pages 239-251, April.
  33. D. K. Foley, 1967. "Lindahl's Solution and the Core of an Economy with Public Goods," Working papers 3, Massachusetts Institute of Technology (MIT), Department of Economics.
  34. Starrett, David A., 1972. "Fundamental nonconvexities in the theory of externalities," Journal of Economic Theory, Elsevier, vol. 4(2), pages 180-199, April.
  35. Lionel W. McKenzie, 2005. "Classical General Equilibrium Theory," MIT Press Books, The MIT Press, edition 1, volume 1, number 0262633302, March.
  36. Tjalling C. Koopmans, 1961. "Convexity Assumptions, Allocative Efficiency, and Competitive Equilibrium," Journal of Political Economy, University of Chicago Press, vol. 69, pages 478-478.
  37. Mas-Colell, Andreu, 1986. "The Price Equilibrium Existence Problem in Topological Vector Lattice s," Econometrica, Econometric Society, vol. 54(5), pages 1039-53, September.
  38. Khan, M. Ali & Rashid, Salim, 1978. "A limit theorem for an approximate core of a large but finite economy," Economics Letters, Elsevier, vol. 1(4), pages 297-302.
  39. Mas-Colell, Andreu & Zame, William R., 1991. "Equilibrium theory in infinite dimensional spaces," Handbook of Mathematical Economics, in: W. Hildenbrand & H. Sonnenschein (ed.), Handbook of Mathematical Economics, edition 1, volume 4, chapter 34, pages 1835-1898 Elsevier.
  40. V. Martins-da-Rocha, 2004. "Equilibria in large economies with differentiated commodities and non-ordered preferences," Economic Theory, Springer;Society for the Advancement of Economic Theory (SAET), vol. 23(3), pages 529-552, March.
  41. Chris Shannon., 1994. "Increasing Returns in Infinite Horizon Economies," Economics Working Papers 94-232, University of California at Berkeley.
  42. Khan, M. Ali & Vohra, Rajiv, 1984. "Equilibrium in abstract economies without ordered preferences and with a measure space of agents," Journal of Mathematical Economics, Elsevier, vol. 13(2), pages 133-142, October.
  43. Anderson, Robert M., 1992. "The core in perfectly competitive economies," Handbook of Game Theory with Economic Applications, in: R.J. Aumann & S. Hart (ed.), Handbook of Game Theory with Economic Applications, edition 1, volume 1, chapter 14, pages 413-457 Elsevier.
  44. Sun, Yeneng & Yannelis, Nicholas C., 2007. "Perfect competition in asymmetric information economies: compatibility of efficiency and incentives," Journal of Economic Theory, Elsevier, vol. 134(1), pages 175-194, May.
  45. Noguchi, Mitsunori, 2005. "Interdependent preferences with a continuum of agents," Journal of Mathematical Economics, Elsevier, vol. 41(6), pages 665-686, September.
  46. Khan, M. Ali, 1988. "Ioffe's normal cone and the foundations of welfare economics: An example," Economics Letters, Elsevier, vol. 28(1), pages 15-19.
  47. Yeneng Sun, 1999. "The complete removal of individual uncertainty: multiple optimal choices and random exchange economies," Economic Theory, Springer;Society for the Advancement of Economic Theory (SAET), vol. 14(3), pages 507-544.
  48. repec:dau:papers:123456789/5451 is not listed on IDEAS
  49. M. J. Farrell, 1959. "The Convexity Assumption in the Theory of Competitive Markets," Journal of Political Economy, University of Chicago Press, vol. 67, pages 377-377.
  50. M Ali Khan & Yeneng Sun, 1996. "Non-Atomic Games on Loeb Spaces," Economics Working Paper Archive 374, The Johns Hopkins University,Department of Economics, revised Aug 1996.
  51. Joseph M. Ostroy & Louis Makowski, 2001. "Perfect Competition and the Creativity of the Market," Journal of Economic Literature, American Economic Association, vol. 39(2), pages 479-535, June.
  52. Starr, Ross M, 1969. "Quasi-Equilibria in Markets with Non-Convex Preferences," Econometrica, Econometric Society, vol. 37(1), pages 25-38, January.
  53. Khan, M. Ali & Sun, Yeneng, 1999. "Non-cooperative games on hyperfinite Loeb spaces1," Journal of Mathematical Economics, Elsevier, vol. 31(4), pages 455-492, May.
  54. William Geller, 1986. "An Improved Bound for Approximate Equilibria," Review of Economic Studies, Oxford University Press, vol. 53(2), pages 307-308.
  55. Ali Khan, M. & Peck, N. T., 1989. "On the interiors of production sets in infinite dimensional spaces," Journal of Mathematical Economics, Elsevier, vol. 18(1), pages 29-39, February.
  56. Donald J. Brown & M. Ali Khan, 1977. "An Extension of the Brown-Robinson Equivalence Theorem," Cowles Foundation Discussion Papers 444, Cowles Foundation for Research in Economics, Yale University.
  57. Khan, M. Ali & Vohra, Rajiv, 1985. "On the existence of lindahl equilibria in economies with a measure space of non-transitive consumers," Journal of Economic Theory, Elsevier, vol. 36(2), pages 319-332, August.
  58. Balder, Erik J., 2000. "Incompatibility of Usual Conditions for Equilibrium Existence in Continuum Economies without Ordered Preferences," Journal of Economic Theory, Elsevier, vol. 93(1), pages 110-117, July.
  59. Armstrong, Thomas E. & Richter, Marcel K., 1986. "Existence of nonatomic core-walras allocations," Journal of Economic Theory, Elsevier, vol. 38(1), pages 137-159, February.
  60. Shapley, L S, 1975. "An Example of a Slow-Converging Core," International Economic Review, Department of Economics, University of Pennsylvania and Osaka University Institute of Social and Economic Research Association, vol. 16(2), pages 345-51, June.
  61. Vohra, Rajiv, 1992. "Marginal Cost Pricing under Bounded Marginal Returns," Econometrica, Econometric Society, vol. 60(4), pages 859-76, July.
  62. Khan, M Ali, 1974. "Some Remarks on the Core of a "Large" Economy," Econometrica, Econometric Society, vol. 42(4), pages 633-42, July.
  63. Anderson, Robert M., 1991. "Non-standard analysis with applications to economics," Handbook of Mathematical Economics, in: W. Hildenbrand & H. Sonnenschein (ed.), Handbook of Mathematical Economics, edition 1, volume 4, chapter 39, pages 2145-2208 Elsevier.
  64. Herves-Beloso, Carlos & Moreno-Garcia, Emma & Yannelis, Nicholas C., 2005. "An equivalence theorem for a differential information economy," Journal of Mathematical Economics, Elsevier, vol. 41(7), pages 844-856, November.
Full references (including those not matched with items on IDEAS)

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

When requesting a correction, please mention this item's handle: RePEc:eab:microe:22207. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Shiro Armstrong)

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.

This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.